Unusable fingers :-(

  • 21 replies
  • 134 subscribers
  • 778 views

Evening everyone,  I had a right hemicolectomy in early March and thought that was it but ended up starting chemo on Monday with an oxaliplatin infusion.  I was told about the issue with cold surfaces for fingers but that it would fade in a few days.  It hasn’t, and my hands are useless outside.  Even typing on a touchscreen sets ff the pins and needles.  I’m starting to think it’s the capecitabine pills.  Does anyone have any top tips or insight into this?

many thanks, Paul 

  • Hi  It tends to be the oxaliplatin that causes the cold touch although the capecitabine can cause numbness and redness too. The oxaliplatin gets right to your nerve ends hence the effect on the hands and feet. Hopefully it will ease off a bit over the next few days but make sure you mention it to the nurses at your next appointment. In the meantime I bought a pair of cheap gloves with knobbly bits on the fingers and palms which allowed me to drive and get things out of the fridge etc.

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • Thanks Kareno62,

    it’s definitely the cold touch that’s causing me the issues.  Ok, I’ll have a look for some knobbly gloves and see how that goes.

    thanks, paul

  • Hello, I got them in my cycle but ur lasted longer, about 10 days but I didn't touch anything cold... it comes even without the cold, sorry to say..

  • Thanks Gab,

    yes, that’s what I’m finding.  Thing’s don’t have to be cold. Ok, at least I know it’s not just me.

    thanks, Paul 

  • You're welcome Paul, I'm finding this group very helpful for info as I don't know our have ever known anyone worth cancer or who has underwent chemo... take it easy!!

  • Hello  , I have just finished my first cycle of capox but the cold touch effect took a good 10 days to fade for me.  It’s only the last few days I feel it has gone to the point I don’t notice it. 

    My arm is still sore (feels bruised) from the infusion - the nurse said it should settle by the time I get home - but it really didn’t.  I called the hospital advice line and they said that the arm pain can last this long so I’ll mention that at the next phone call. 

    It definitely does seem to be the Oxaliplatin as opposed to the Capecitabine. 

    I hope that is helpful Slight smile

  • Morning RowBee,

    Yes, this is helpful, thank you.  I know it doesn’t alleviate your or my symptoms but there is some comfort for me in knowing it’s a thing that can happen.  As with Gab, in the previous reply, I don’t know anyone who has unfortunately gone through this, so this community is a great help.   
    This is currently day six since the infusion, hopefully by mid week I may have some use of my fingers.

    thanks again, Paul

  • Hello  it definitely took longer than I expected - I tried to take some comfort in that maybe it meant it was working well having those side effects. As unpleasant as they are.  I did get caught out a few times too - going down an escalator in a shopping centre was one. The air temp must have dropped and my mouth went into a spasm (which was one side effect I had from day 1) but I had a mask on me so popped that on and let my breath warm my mouth up until it passed. 

    Sadly my mum is also having chemotherapy (a different cancer) so I have been able to pick her brains a bit.  I am struggling to find any information on the sore arm though (where the infusion went in). I just can’t shake it off! 

    I do hope the numbness and tingling subsides for you in the next few days. Once it started to retreat, it did seem to gather pace in doing so. 

    Warm weather would help us right now, wouldn’t it?! 

    I have my next Oxaliplatin infusion this Friday so will be firmly back in the electric shock finger and toe zone soon. 

    Debbie

  • Hello Paul, try running your hands under hot water, it helps me immediately! Pray

  • Hi  I had the same issue with my arm and,as I was having up to 9 sessions, I had a picc line fitted which was a godsend. I found a heat pad at home helped and even resorted to wearing a pop sock over my arm to stop my cardigan sleeve rubbing!

    Mention it to the nurses at your next visit and they’ll hopefully put a heat pad on during your infusion. It can also help if they slow the infusion down over a longer period although my nurses declined saying it would just prolong the discomfort?

    Take care

    Karen x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm